Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 123, NWS Midland/Odessa, TX

August 30, 2004Crane County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 30, 2004, 7:15 PM CDT for Crane County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 7:15 PM CDT (00:15 UTC)
Expired
Aug 30, 2004, 11:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 68 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 310015
FFWMAF
TXC103-310415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRANE COUNTY IN WEST TEXAS

* UNTIL 1115 PM CDT

* AT 707 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM EARLIER THUNDERSTORMS OVER NORTHEAST CRANE COUNTY. ONE
  FOOT OF WATER WAS REPORTED FLOWING OVER U.S. HIGHWAY 385 14 MILES 
  NORTH OF CRANE. ADDITIONAL HEAVY RAINFALL AND THUNDERSTORMS ARE ONGOING
  ACROSS THE COUNTY SO ADDITIONAL FLASH FLOODING IS LIKELY.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. 

TURN AROUND... DONT DROWN

LAT...LON 3138 10274 3111 10232 3164 10232 3164 10275

$$
1 follow-up statement
000 
WGUS74 KMAF 310058
FFSMAF
TXC103-310415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
757 PM CDT MON AUG 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR CRANE
COUNTY...

AT 755 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS 
AND HEAVY RAINFALL OVER PARTS OF CRANE COUNTY. UP TO TWO INCHES OF 
RAIN HAS FALLEN IN THE VICINITY OF CORDONA LAKE.

LOCAL OFFICIALS REPORTED HIGH WATER OVER U.S. HIGHWAY 385 SHORTLY AFTER
700 PM CDT. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. 

TURN AROUND... DONT DROWN

LAT...LON 3138 10274 3111 10232 3164 10232 3164 10275

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:53 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 30, 1:53 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT MON AUG 30 2004

.SHORT TERM...
WATER VAPOR LOOP SHOWS A MOIST PLUME AND AN ASSOCIATED WEAK
SHORTWAVE TRANSLATING ACROSS THE PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS. A WELL DEFINED CUMULUS FIELD ASSOCIATED WITH THIS
WAVE AND LOW LEVEL THETA-E RIDGING...EXTENDS FROM CENTRAL TEXAS
NORTHWEST TO THE PERMIAN BASIN. KMAF RADAR SHOWS ISOLATED
SHOWERS/THUNDERSTORMS DEVELOPING FROM EAST OF BIG SPRING TO SOUTH OF
COLORADO CITY AT 18Z. ANOTHER SHORTWAVE SHEAR AXIS EXTENDS ACROSS
EASTERN NEW MEXICO AND FAR WEST TEXAS. ISOLATED THUNDERSTORMS ARE
STARTING TO DEVELOP WITHIN THIS AXIS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS.

MADE VERY LITTLE CHANGES TO THE GOING FORECAST TONIGHT. THE
ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE ACROSS THE FORECAST AREA
THIS EVENING. LIFT ASSOCIATED WITH WEAK SHORTWAVES AND A 40-45 KNOT
UPPER LEVEL JET MOVING INTO FAR WEST TEXAS SHOULD ALLOW FOR
SCATTERED THUNDERSTORM DEVELOPMENT TONIGHT ACROSS THE
AREA...ESPECIALLY AREAS ALONG AND NORTH OF INTERSTATE 10. WEAK
EASTERLY FLOW AT THE SURFACE SHOULD PERSIST AS A SURFACE RIDGE OF
HIGH PRESSURE BUILDS INTO THE TEXAS PANHANDLE.

.LONG TERM...
SUBTROPICAL RIDGE (STR) BUILDING ACRS GREAT BASIN REGION WILL ALLOW
MID LEVEL WINDS TO VEER TO NE BY WED PM. THIS WILL PUSH WEAKNESS IN
RIDGE W THEREBY SIGNALING PATTERN CHANGE WED...WITH ISOLD DIURNAL
POPS IN/NEAR MTNS. GFS IS SLOWER IN MOVING MID LEVEL WEAKNESS W...AND
SCT POPS ACRS FAR WRN AREAS STILL APPROPRIATE TUE. SFC HIGH PRESSURE
IN WAKE OF BROAD/LOW AMPLITUDE MID/UPPER TROF ACRS ERN U.S. WILL
ATTEMPT TO NOSE INTO W TX TUE-THU - WHICH SEEMS TOO FAR W (BUT MAY
BE CONVECTIVE FEEDBACK). GUIDANCE NUMBERS ON THE COOL SIDE IN PART
DUE TO HIGH PRESSURE INFLUENCE...AS SUCH WILL KEEP TEMPS A FEW
DEGREES ABOVE GUIDANCE BUT STILL BELOW/NEAR NORMAL (91 -PLAINS) THRU
MID WEEK. IN QUICK TURN COLD/FAST MOVING MID LEVEL TROF WILL MOVE
THRU THE INTER MTN W/NRN HIGH PLAINS THU/FRI SUPPRESSING STR AND
BRINGING WLY MID LEVEL FLOW INTO W TX SAT. THIS WILL TRY TO PUSH
PACIFIC FRONT INTO W TX SAT/SUN. RIDGE WILL AMPLIFY IN THE W ALLOWING
FOR NW MID LEVEL FLOW ACRS W TX TO DEVELOP WITH COLD AIRMASS
GATHERING ACRS ALASKA TO WRN ALBERTA SLIDING S THRU WRN HIGH PLAINS
MON. NO CHANGE TO THE WARMER LATE WEEK FCST ATTP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  88  65  86 /  30   0  10   0
CARLSBAD NM               64  87  65  87 /  40  40  30  10
DRYDEN TX                 66  90  68  89 /  20  10  10   0
FORT STOCKTON TX          65  89  67  86 /  30  20  10   0
GUADALUPE PASS TX         59  80  62  80 /  40  40  30  10
HOBBS NM                  64  88  63  87 /  40  30  20  10
MARFA TX                  55  83  57  82 /  30  30  10   0
MIDLAND INTL AIRPORT TX   65  88  66  87 /  30  10  10   0
ODESSA TX                 65  88  66  88 /  30  10  10   0
WINK TX                   67  93  68  92 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 30, 2:35 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT MON AUG 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
235 PM CDT (135 PM MDT) MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THROUGH TONIGHT. A FEW THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY RAINFALL
MAY PRODUCE LOCALIZED FLOODING ACROSS AREA ROADS AND LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 30, 3:42 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT MON AUG 30 2004

TXZ045-046-050-051-302130-
ANDREWS TX-DAWSON TX-GAINES TX-MARTIN TX-
342 PM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS...DAWSON...AND GAINES
COUNTIES.

STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF
ANDREWS...GAINES...AND DAWSON COUNTIES. AT 333 PM CDT...THE
STRONGEST STORMS WERE LOCATED 5 MILES EAST OF ANDREWS...AND 3 MILES
EAST OF SEMINOLE.  THE STORMS WERE MOVING SLOWLY NORTHWEST AT AROUND
10 MPH.

THESE THUNDERSTORMS WILL LIKELY PRODUCE SMALL HAIL AND GUSTY WINDS
AROUND 50 MPH. VERY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND
BE PREPARED TO SEEK SAFE SHELTER. MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Aug 30, 3:47 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT MON AUG 30 2004

TXZ062-302115-
MIDLAND TX-
347 PM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MIDLAND COUNTY.

AT 345 PM CDT...A STRONG THUNDERSTORM WAS MOVING WEST AT 5 MPH INTO
THE CITY OF MIDLAND. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL
HAIL...VERY HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING.

RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND
BE PREPARED TO SEEK SAFE SHELTER. MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Aug 30, 4:15 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT MON AUG 30 2004

TXZ062-302145-
MIDLAND TX-
414 PM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY INCLUDING
THE CITY OF MIDLAND.

A STRONG THUNDERSTORM WAS LOCATED OVER SPRABERRY AT 414 PM CDT. THE
STORM WAS NEARLY STATIONARY...BUT STRONG EAST WINDS WILL MOVE INTO THE CITY
OF MIDLAND BY 430 PM.

WIND GUSTS TO 50 MPH AND BLOWING DUST IS POSSIBLE.
Special weather statement, Aug 30, 5:28 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT MON AUG 30 2004

TXZ051-302315-
MARTIN TX-
528 PM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN COUNTY.

AT 525 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ACROSS MUCH OF
WESTERN AND NORTHERN MARTIN COUNTY. THESE STORMS WILL AFFECT RURAL
AREAS ALONG HIGHWAY 349 AND HIGHWAY 176. THE STORMS WERE NEARLY
STATIONARY.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 50 MPH.

RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND
BE PREPARED TO SEEK SAFE SHELTER. PERSONS TRAVELING ALONG HIGHWAYS
176 AND 349 IN WESTERN MARTIN COUNTY SHOULD ALSO WATCH FOR PONDING
OF WATER ON THE ROAD AND FLOODING OF LOW LYING AREAS. MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, Aug 30, 6:56 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT MON AUG 30 2004

TXZ061-068-310030-
CRANE TX-ECTOR TX-
656 PM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE AND ECTOR COUNTIES.

AT 650 PM CDT...STRONG THUNDERSTORMS EXTENDED FROM NEAR WEST
ODESSA...TO ABOUT 10 MILES SOUTHWEST OF PENWELL. OTHER STRONG
THUNDERSTORMS EXTENDED FROM RURAL AREAS OF WESTERN CRANE COUNTY NEAR
TUBBS CORNER...TO NEAR CORDONA LAKE. THE STORMS WERE MOVING NORTH AT
AROUND 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO NEAR 50 MPH. VERY HEAVY RAINFALL WILL ALSO
CAUSE FLOODING IN URBAN AND LOW LYING AREAS. MOTORISTS TRAVELING ON
AREA ROADS SHOULD WATCH FOR PONDING OF WATER ON AREA ROADS. DO NOT
ATTEMPT TO CROSS WATER COVERED ROADWAYS.

RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND
BE PREPARED TO SEEK SAFE SHELTER. MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:59 AM CDTFlash Flood WarningMAFPecos3 hr
Aug 31, 3:00 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 31, 4:18 PM CDTFlash Flood WarningMAFAndrews4 hr
Aug 31, 6:25 PM CDTFlash Flood WarningMAFCrane4 hr
Aug 31, 6:49 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.